Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 78, NWS Honolulu, HI

March 17, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 17, 2006, 7:52 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2006, 7:52 AM HST (17:52 UTC)
Expired
Mar 17, 2006, 10:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 171756
FFWHFO
HIC007-172045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
752 AM HST FRI MAR 17 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF NIIHAU IN KAUAI COUNTY

* UNTIL 1045 AM HST

* AT 748 AM HST...RADAR SHOWED VERY HEAVY RAIN OVER CENTRAL AND 
  SOUTHERN NIIHAU.  THE AREA OF VERY HEAVY RAIN WAS MOVING 
  NORTHEAST AT 20 MILES PER HOUR.  

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1045 AM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2170 16034 2178 16002 2209 16002 2199 16029

$$

KODAMA
2 follow-up statements
000
WGHW70 PHFO 171840
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
838 AM HST FRI MAR 17 2006

HIC007-172045-
ISLAND OF NIIHAU IN KAUAI COUNTY-
838 AM HST FRI MAR 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF NIIHAU
IN KAUAI COUNTY UNTIL 1045 AM HST...

AT 830 AM HST... A WEATHER SPOTTER REPORTED VERY HEAVY RAIN OVER 
NIIHAU FALLING AT A RATE OF 3 INCHES PER HOUR.  RADAR SHOWED THAT 
VERY HEAVY RAIN WILL CONTINUE FOR AT LEAST ANOTHER HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1045 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2170 16034 2178 16002 2209 16002 2199 16029

$$

KODAMA
000
WGHW70 PHFO 172039
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1029 AM HST FRI MAR 17 2006

HIC007-172200-
ISLAND OF KAUAI IN KAUAI COUNTY-
1029 AM HST FRI MAR 17 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF NIIHAU IN 
KAUAI COUNTY...

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL NOON HST...

AT 1020 AM HST...OBSERVATIONS FROM BARKING SANDS SHOWED THAT HEAVY 
RAINS HAVE REACHED WEST KAUAI AS A BAND OF THUNDERSTORMS MOVES 
SLOWLY TOWARD THE EAST.  HEAVY RAINS HAVE MOVED AWAY FROM NIIHAU BUT 
WILL CONTINUE TO SPREAD EASTWARD ACROSS KAUAI OVER THE NEXT SEVERAL 
HOURS.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE
PARK...ANAHOLA...KAPAA...WAILUA...LIHUE...POIPU...KOLOA...
KALAHEO...WAIMEA...HANAPEPE...KEKAHA AND BARKING SANDS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND NOON HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2182 15959 2186 15933 2226 15922 2227 15973
      2215 15983 2183 15986

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 3:35 AM HST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 17, 3:35 AM HST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST FRI MAR 17 2006

.SYNOPSIS...A TEMPORARY IMPROVEMENT TODAY FROM OUR LONG TERM WET
 PATTERN.

&&

.DISCUSSION...THE INSTABILITY OF THE LONG LASTING LOW PRESSURE
 TROUGH WILL BE TEMPORARILY EASING. THE TROUGHS UPPER LOW NORTHWEST
 OF THE STATE IS MOVING OFF TOWARD THE NORTHEAST MAKING OUR AIR MASS
 A LITTLE LESS UNSTABLE...PRESSURES HAVE EVEN RISEN TWO TO THREE
 MILLIBARS OVER THE PAST 24 HOURS AND OVERNIGHT RAINFALL NEARLY
 ABSENT...ONLY KAUAI HAS SOME SPORADIC LIGHTER SHOWERS. THIS
 MORNINGS K INDEX AT LIHUE WAS DOWN TO 20 COMPARED TO YESTERDAYS
 VERY UNSTABLE 34. TODAY SHOULD BE A COMPARATIVE RELIEF AS MOST
 RAINFALL MAY BE OF THE LOCALIZED AFTERNOON CONVECTIVE VARIETY
 ALTHO KAUAI WILL STILL HAVE SOME MORNING SHOWERS. THE BIG HOWEVER
 IS THIS IMPROVEMENT IS LIKELY TO BE SHORTLIVED AS ANOTHER LOW
 PRESSURE IMPULSE IS COMING OUR WAY FROM THE WEST SATURDAY AND
 SUNDAY WITH CLOUDS RAIN AND THE THREAT OF FLOODING AGAIN EXPECTED
 TO INCREASE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH...ALL ISLANDS THRU SATURDAY.
 WINTER STORM WARNING...BIG ISLAND SUMMITS CANCELLED.

&&

MATSUDA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 4:42 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 16, 7:45 PM HSTFlash Flood WarningHFOKauai60 min
Mar 17, 8:15 AM HSTMarine Weather StatementHFO3 hr
Mar 17, 8:39 AM HSTSpecial Marine WarningHFO96 min
Mar 17, 11:25 AM HSTSpecial Marine WarningHFO61 min
Mar 17, 11:31 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.